Minnesota, 2018

Heavy Snow in Minnesota, March 23 to 24, 2018

March 23 to 24, 2018 · NWS ARX · 1 event in 1 county or zone

A band of snow developed across a small portion of southeast Minnesota during the late afternoon of March 23rd. This band then remained nearly stationary for several hours before dissipating during the early afternoon of the 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A band of snow developed across a small portion of southeast Minnesota during the late afternoon of March 23rd. This band then remained nearly stationary for several hours before dissipating during the early afternoon of the 24th. Snowfall amounts across Mower County ranged from around 9 inches in the southwest part of the county to less than an inch across the northern portions of the county. The highest reported total was 9 inches in Lyle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 1:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 23, 1:30 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Fri Mar 23 2018

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM CDT Fri Mar 23 2018

Forecast focus through the short term period is on the winter storm
tonight into Saturday over parts of the area. Main changes today
were to slow down the arrival of precip into the area and trim
amounts on the eastern and northern edges of the band.

Early this afternoon, the area remained under the influence of a dry
sprawling high pressure system across Canada with some increase in
mid/high level moisture. Precip was beginning to develop westward
across southwest Minnesota and northwest Iowa where mid level
frontogenesis/warm advection is maximized.

Late today and tonight, a shortwave trough currently over the
central Rockies will eject out towards the Upper MS Valley.
Precipitation will begin to increase in coverage and gradually
spread eastward in response to the upper wave and frontal lift as
deep moisture increases. Given the initial very dry airmass, it will
take some time to completely saturate, so much of the evening should
be dry before the arrival of the precip.  It still looks like there will
be a sharp gradient on the north and eastern edge of the heaviest
snow given focused frontal forcing and the dry environment to the
east. Have attempted to tighten up the snowfall gradient this
afternoon. As a result, removed the MN counties adjacent to the MS
River from the advisory and converted Fillmore and Dodge counties
to a Winter Weather Advisory. The highest potential for 5-10+
inches of snow looks to be from south central Minnesota through
parts of northeast Iowa. There are still some differences in the
global/high res models exactly where the gradient sets up (notably
the HRRR/RAP keep the highest amounts southwest of the area), so
will have to monitor trends over the next several hours. In
addition, winds will become gusty from the east through tonight in
response to a tightening gradient as low pressure tracks across
the Mid MS Valley.

The snow, or mixed rain/snow, will be winding down by Saturday
afternoon as mid-level ridging begins to work in from the west.

.LONG TERM...(Saturday night through Friday)
Issued at 230 PM CDT Fri Mar 23 2018

As the upper shortwave trough pulls into the Ohio Valley Saturday
night and Sunday, the persistent strong surface high over eastern
Canada and mid-level ridging will exert influence over the area with
dry and seasonable conditions. Temps will be cooler on Sunday though
for areas that receive heavier snow tonight into Sunday.

Southwest flow aloft returns for early next week with another low
pressure system expected to eject out of the plains. This system
will draw northward more moisture and warmth, with precipitable
water values climbing up to near an inch over parts of the area.
Although initial precip may begin as a mix Sunday night into
Monday, overall more of a rain event is expected. There are some
differences in the models with the overall upper air pattern, with
the 23.12Z GFS favoring a slower solution, hanging on to precip
chances through Tues night.

Behind the system, the upper flow transitions back to west to north
westerly, with fairly seasonable temps and generally quieter weather
for the second half of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM CDT Fri Mar 23 2018

VFR conditions are expected through the rest of the day. A storm
system will bring snow into the area from the west tonight into
Saturday. Continued to mention some snow at KRST, but delayed the
onset time. Confidence is somewhat low on the eastward extent of
precip, which will impact ceilings/visibilities at KRST. IFR or
LIFR conditions are expected within heavier snow bands, though. Farther
east, mainly VFR conditions are expected at KLSE, with much of
the snow remaining west. Gusty easterly winds are expected this
evening into Saturday, especially at KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to noon CDT Saturday for
     WIZ054-061.

MN...Winter Storm Warning from 10 PM this evening to noon CDT
     Saturday for MNZ094.

     Winter Weather Advisory from 1 AM to noon CDT Saturday for
     MNZ086-087-095.

IA...Winter Storm Warning from 10 PM this evening to noon CDT
     Saturday for IAZ008>010-018-019-029-030.

     Winter Weather Advisory from 1 AM to noon CDT Saturday for
     IAZ011.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Mar 23, 2:14 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
314 PM CDT Fri Mar 23 2018

IAZ008>010-018-019-029-030-MNZ094-241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Mower-
314 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Tonight

A Winter Storm Warning is in effect tonight through Saturday
morning.

Rain will develop and change to snow this evening, becoming heavy
at times overnight into Saturday morning. 5 to 10 inches of snow
are expected, with local amounts to 12 inches possible. Roads will
become snow covered and slippery.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Warning is in effect through Saturday morning.

Snow will continue into Saturday morning. Travel will be
hazardous.

A light wintry mix of precipitation is possible Monday morning.

Thunderstorms are possible Monday night. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts would be greatly appreciated tonight into
Saturday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-241200-
Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
314 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota through central Wisconsin.

.DAY ONE...Tonight

Light snow is possible southwest of Interstate 94 tonight. Minor
accumulations less than an inch are possible near and west of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow is possible Saturday morning with up to a dusting of
accumulation.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ086-087-095-WIZ054-061-241200-
Allamakee-Dodge-Olmsted-Fillmore-Crawford-Grant-
314 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight into Saturday
morning.

Snow will develop overnight tonight with amounts of 2 to 4
inches expected through Saturday morning, locally up to 6 inches.
Roads will become snow covered and slippery.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect through Saturday morning.

Snow will continue into Saturday morning. Travel will be
difficult.

A light wintry mix of precipitation is possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts would be greatly appreciated tonight into
Saturday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Mower

When
March 23, 3:40 PM CST to March 24, 1:30 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 1 to 9 inches of snow fell across Mower County. The higher snowfall amounts were across the southern sections of the county. The highest reported total was 9 inches in Lyle.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742841.